Georgia, 2011Tornado and Hail in Georgia, April 28, 2011
April 28, 2011 · NWS JAX · 4 events in 2 counties and zones
A scattered to broken line of pre-frontal thunderstorms moved across the area during the day and evening. then storms progressed across northeast Florida due the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A scattered to broken line of pre-frontal thunderstorms moved across the area during the day and evening. Training strong to severe storms first affected southeast Georgia by mid-morning...then storms progressed across northeast Florida due the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 28, 1:41 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT THU APR 28 2011
.SHORT TERM...
SHOWERS AND STORMS ASSOCIATED WITH PREFRONTAL TROUGHING WILL
CONTINUE TO MOVE EAST/SOUTHEAST ACROSS THE REGION THIS EVENING.
COULD SEE A FEW MORE STRONG TO SEVERE STORMS AS THE TROUGH MOVES
SOUTHEAST.
THE SURFACE COLD FRONT ITSELF WILL MOVE SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT...AND BE JUST SOUTH OF THE CWA AROUND 12Z
FRIDAY. A FEW SHOWERS MAY LINGER NEAR THIS BOUNDARY OVER THE SOUTHERN
CWA FRIDAY MORNING...OTHERWISE HIGH PRESSURE WILL BUILD SOUTH
ACROSS THE REGION DURING THE DAY FRIDAY. HIGH PRESSURE WILL THEN BE
THE PREDOMINANT WEATHER FEATURE OVER THE WEEKEND.
.LONG TERM...
RIDGING WILL DIMINISH MONDAY...AS LOW PRESSURE MOVES TOWARD THE
SOUTHEAST TUESDAY. A COLD FRONT ASSOCIATED WITH THIS BOUNDARY WILL
CROSS ON WEDNESDAY...WITH HIGH PRESSURE BUILDING BACK IN FOR THURSDAY.
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL PERSIST THIS EVENING...WITH
CONDITIONS IMPROVING OVERNIGHT...AS A COLD FRONT MOVES SOUTHEAST.
WINDS WILL SHIFT AROUND TO THE NORTH FOLLOWING THE FRONTAL BOUNDARY.
GENERALLY VFR CONDITIONS ARE EXPECTED FOR FRIDAY...BUT WINDS WILL
BE GUSTY.
&&
.MARINE...
SCATTERED SHOWERS AND STORMS WILL CROSS THE REGION THIS
EVENING...AHEAD OF AN APPROACHING COLD FRONT.
AS THIS COLD FRONT CROSSES TONIGHT...WINDS WILL TURN TO FROM THE
NORTH/NORTHWEST TONIGHT...WITH SPEEDS PICKING UP TOWARD FRIDAY
MORNING. THE RESULTANT WINDS AND WAVES WILL NEED TO BE MONITORED
EARLY FRIDAY FOR A POSSIBLE BRIEF PERIOD OF SCA CONDITIONS IN THE
OFFSHORE WATERS. HIGH PRESSURE THEN BUILDS IN FOR THE WEEKEND.
&&
.FIRE WEATHER...
COLD FRONT WILL CROSS THE REGION TONIGHT...BRINGING A ROUND OF
SHOWERS AND STORMS AHEAD OF IT. THE WINDS WILL TURN TOWARD THE
NORTH/NORTHWEST FOLLOWING THE FRONTAL BOUNDARY TONIGHT.
FOR FRIDAY AND INTO THE WEEKEND...A DRIER AND MORE SEASONABLE AIR
MASS WILL SETTLE IN. THE DRIER AIR MASS WILL PROMOTE LONG DURATIONS
OF LOW RELATIVE HUMIDITIES BUT WINDS ARE EXPECTED TO REMAIN BELOW
15 MPH AND TEMPERATURES WILL RETURN TO MORE NORMAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 53 81 50 84 / 20 0 0 0
SSI 60 78 61 78 / 50 0 0 0
JAX 60 81 57 83 / 50 0 0 0
SGJ 64 78 60 80 / 40 10 0 0
GNV 61 83 49 86 / 40 0 0 0
OCF 63 84 52 86 / 40 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
STRUBLE
Hazardous weather outlook, Apr 28, 9:08 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 AM EDT THU APR 28 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1008 AM EDT THU APR 28 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM TODAY FOR MOST OF
THE AREA...
...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS TODAY...
...MODERATE RISK OF RIP CURRENTS ALONG THE COAST...
.DAY ONE...TODAY AND TONIGHT...
A PRE-FRONTAL SQUALL LINE AND COLD FRONT WILL TRACK SOUTHEAST ACROSS
THE ENTIRE FORECAST AREA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES ARE POSSIBLE. THE MAIN IMPACTS WILL BE ACROSS SOUTHEAST
GEORGIA DURING THE MORNING HOURS AND ACROSS NORTHEAST FLORIDA IN THE
AFTERNOON AND EVENING HOURS.
EASTERLY SWELLS WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP
CURRENTS AT AREA BEACHES. PLEASE REFER TO THE SURF ZONE FORECAST
FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY WITH THE NEXT
FRONTAL PASSAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WATCHES
AND/OR WARNINGS ARE ISSUED FOR YOUR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JCH/MKT
In the hours before
Special weather statement, Apr 28, 2:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT THU APR 28 2011
GAZ150>152-163-164-281945-
BRANTLEY-CHARLTON-CLINCH-PIERCE-WARE-
307 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE...
SOUTHEASTERN PIERCE...WESTERN BRANTLEY...CENTRAL CLINCH AND NORTHERN
CHARLTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 345 PM
EDT...
AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 17 MILES SOUTHWEST OF NEEDHAM...OR 11 MILES
SOUTHEAST OF ARGYLE...MOVING NORTHEAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEEDHAM...RACE POND...
WINOKUR...HOBOKEN AND HICKOX THROUGH 345 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3133 8205 3106 8193 3105 8194 3100 8191
3098 8192 3096 8190 3095 8190 3092 8192
3082 8263 3103 8273
TIME...MOT...LOC 1906Z 246DEG 52KT 3095 8254
STRUBLESpecial weather statement, Apr 28, 2:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT THU APR 28 2011
GAZ136-150>153-282000-
BRANTLEY-INLAND GLYNN-PIERCE-WARE-WAYNE-
311 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
WAYNE...NORTHERN WARE...PIERCE...NORTHERN BRANTLEY AND NORTHWESTERN
GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 400 PM
EDT...
AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES EAST OF WARESBORO...OR 5 MILES
NORTHWEST OF WAYCROSS...MOVING EAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...WARESBORO...
SUNNYSIDE...NEEDHAM...DIXIE UNION...DEENWOOD...BLACKSHEAR...
PATTERSON...BRISTOL AND SCREVEN THROUGH 400 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3136 8160 3114 8246 3134 8254 3150 8219
3147 8213 3153 8213 3167 8181
TIME...MOT...LOC 1911Z 251DEG 49KT 3127 8235
STRUBLESpecial weather statement, Apr 28, 2:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT THU APR 28 2011
GAZ132-134-149>151-282015-
ATKINSON-BACON-COFFEE-PIERCE-WARE-
325 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...WESTERN PIERCE...EASTERN ATKINSON...SOUTHERN BACON AND
SOUTHEASTERN COFFEE COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 415 PM EDT...
AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF AXSON...OR 4 MILES EAST
OF PEARSON...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PEARSON...AXSON...MILLWOOD...BICKLEY...DIXIE
UNION...ALMA AND NEW LACY THROUGH 415 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3159 8240 3132 8225 3118 8269 3118 8284
3119 8286 3134 8291
TIME...MOT...LOC 1925Z 249DEG 35KT 3129 8276
STRUBLESpecial weather statement, Apr 28, 2:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT THU APR 28 2011
FLZ020>022-282030-
COLUMBIA-HAMILTON-SUWANNEE-
328 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA...
EASTERN HAMILTON AND SUWANNEE COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 430 PM EDT...
AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SUWANNEE SPRINGS...MOVING EAST AT
40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WELLBORN...SUWANNEE SPRINGS...LIVE OAK...JASPER...HOUSTON...
WINFIELD...WHITE SPRINGS...SUWANNEE VALLEY AND BELMONT THROUGH 430 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3059 8305 3057 8246 3015 8246 2991 8283
2991 8286 2990 8287 3011 8309
TIME...MOT...LOC 1928Z 249DEG 35KT 3042 8286
ZIBURALocal storm report, Apr 28, 2:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL CRESCENT CITY 29.44N 81.52W
04/28/2011 E0.25 INCH PUTNAM FL EMERGENCY MNGR
PEA SIZE HAIL REPORTED BY OFF DUTY EMS PERSONNEL.
&&
MTRABERTSpecial weather statement, Apr 28, 2:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT THU APR 28 2011
FLZ038-282015-
FLAGLER-
343 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
FLAGLER COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM
EDT...
AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FLAGLER COUNTY...OR 4 MILES SOUTH
OF BUNNELL...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM
WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY THROUGH 415 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 2946 8113 2943 8111 2942 8116 2934 8116
2931 8140 2939 8141
TIME...MOT...LOC 1943Z 247DEG 38KT 2942 8122
ZIBURAEvent by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Brantley
- When
- April 28, 2:45 PM EST
- Where
- Brantley County, 0.91 mi NE of Waynesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.240, -81.790
Trees were blown down between Waynesville and Browntown.
Thunderstorm Wind, Brantley
- When
- April 28, 2:50 PM EST
- Where
- Brantley County, 1.41 mi E of Atkinson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.219, -81.846
A large tree was blown down near Highway 82 and County Road 110.
Tornado, Glynn
- When
- April 28, 3:22 PM EST
- Where
- Glynn County, 1.38 mi S of Boys Estate
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.310, -81.480
A briefed tornado touchdown occurred near Interstate 95 at mile post 42. There was no damage. The tornado lifted after making brief ground contact.
Hail, Glynn
- When
- April 28, 3:25 PM EST
- Where
- Glynn County, 0.59 mi E of Arco
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -81.510
Quarter size hail was reported at the intersection of Highways 303 and 341.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287954, 287951, 287947, 287945.